Agranulocytosis is a serious, though rare, side effect of antithyroid drugs (ATD) treatment. Pancytopenia, aplastic anemia and hemolytic anemia are even rarer than agranulocytosis. Predominantly severe anemia without agranulocytosis contributed by ATD has been very seldom reported before. A 39-year-old man with hyperthyroidism was found to have severe anemia, mild thrombocytopenia and mild leukopenia without agranulocytosis after treatment with methimazole (MMI) and propranolol for 29 days. The predominantly severe anemia, pancytopenia improved in one week after discontinuation of MMI and propranolol treatment. This patient was later found to have concomitant vitamin B12 deficiency. This case of severe anemia not associated with agranulocytosis was likely contributed by MMI treatment. Both discontinuation of ATD therapy and search for other etiologies of anemia should be made without delay. Any other etiologies of anemia should also be corrected.
No takes yet. Share an insight, caveat, or question.
Tser-Haw Chern (2015) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: